Arkansas, 2012

Freezing Fog in Arkansas, December 12, 2012

December 12, 2012 · NWS LZK · 1 event in 1 county or zone

Freezing fog developed over the Arkansas River in central Arkansas on the morning of the 12th.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Freezing fog developed over the Arkansas River in central Arkansas on the morning of the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Dec 12, 5:30 AM CST, 15 minutes earlier.

Area forecast discussion, Dec 12, 5:30 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
530 AM CST WED DEC 12 2012

.AVIATION...

HIGH PRESSURE WILL REMAIN IN CONTROL OF OUR WEATHER WITH CLEAR
SKIES AND VFR CONDITIONS THROUGH THE TAF PERIOD. AT KHRO AND KBPK
WINDS WILL BE SLIGHTLY STRONGER AT AROUND 8 KNOTS OUT OF THE
SOUTH. ELSEWHERE LIGHT WINDS OUT OF THE EAST AND SOUTHEAST ARE
EXPECTED.

&&

.PREV DISCUSSION... /ISSUED 321 AM CST WED DEC 12 2012/

SHORT TERM...TODAY THROUGH FRIDAY NIGHT
OVER THE COMING DAYS...HIGH PRESSURE OVER THE REGION WILL SLOWLY
SHIFT TO THE EAST. THIS WILL ALLOW FOR SOUTHERLY/SOUTHEAST WINDS
TO RETURN...AND TEMPERATURES TO SLOWLY WARM. LATE IN THE WEEK...A
WARM FRONT WILL MOVE NORTH FROM THE GULF AND APPROACH THE REGION
FROM THE SOUTHWEST. MOISTURE WILL INCREASE...WITH SHOWERS AND
THUNDERSTORMS BECOMING POSSIBLE BY FRIDAY NIGHT.

LONG TERM...SATURDAY THROUGH TUESDAY
GENERAL UPPER AIR PATTERN FAIRLY CONSISTENT AND IN GOOD AGREEMENT
BETWEEN THE MODELS AND THEREFORE WENT WITH A GENERAL BLEND BETWEEN
THE MODELS. LONG TERM STARTS WITH COLD FRONT MAKING ITS WAY THROUGH
ARKANSAS BRINGING SHOWERS AND THUNDERSTORMS. THE MODELS HAVE BEEN
FAIRLY CONSISTENT IN BRINGING THE SURFACE LOW TO THE NORTH OF THE
STATE WITH THE DRY SLOT WORKING INTO THE STATE LATE ON SATURDAY
WITH THE MAIN UPPER LOW ALSO SWEEPING THROUGH NORTH OF THE STATE.

IN THE LONG TERM...THE MAIN DISAGREEMENT WITH THE MODELS WAS DURING
SUNDAY EVENING WHEN THE GFS TRIES TO DEVELOP A SFC LOW IN TEXAS
WHICH TRACKS TO THE SOUTH OF ARKANSAS. DID NOT QUITE BUY INTO THIS
SOLUTION YET...HOWEVER DID INTRODUCE SOME LOWER POPS TO SOUTHEAST
ARKANSAS DURING THIS TIME FRAME AS THE FRONT THAT MOVED THROUGH THE
STATE ON SATURDAY IS EXPECTED TO STALL JUST TO THE SOUTHEAST OF THE
STATE. THIS STALLED FRONT MAY PRODUCE SOME PRECIPITATION AS AMPLE
MOISTURE LOOKS TO BE IN PLACE DUE IN PART TO SOUTHERLY WINDS COMING
OFF THE GULF.

MONDAY NIGHT...A POSITIVE TO NEUTRAL TILTED UPPER LEVEL TROUGH WILL
SWING THROUGH ARKANSAS WITH SURFACE LOW AT THE SURFACE MOVING
THROUGH THE STATE. MODELS ARE HINTING AT SOME WRAP AROUND PRECIP
WITH TEMPERATURES COLD ENOUGH TO PRODUCE SOME WINTRY PRECIP EARLY
TUESDAY ACROSS NORTHERN ARKANSAS WITH PRECIPITATION ELSEWHERE
EXPECTED TO BE ALL RAIN. AT THIS TIME...MOISTURE WITH THIS SYSTEM IS
NOT SIGNIFICANT AND IT SEEMS MODELS ARE BEGINNING TO TREND A BIT
DRIER WITH THIS SYSTEM...SO WILL CONTINUE TO MONITOR IN FUTURE
FORECASTS.

FIRE WEATHER...
DRY WEATHER WILL BE NOTED DURING THE NEXT COUPLE OF DAYS...WITH
LITTLE CLOUD COVER AND MINIMUM HUMIDITY AT OR BELOW 40 PERCENT. BY
THE END OF THE WEEK...MOISTURE WILL INCREASE OUT AHEAD OF AN
APPROACHING STORM SYSTEM. THERE WILL BE A CHANCE OF SHOWERS AND
THUNDERSTORMS WITH THE SYSTEM LATE FRIDAY INTO SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     49  27  55  32 /   0   0   0   0
CAMDEN AR         53  23  58  31 /   0   0   0   0
HARRISON AR       50  27  55  34 /   0   0   0   0
HOT SPRINGS AR    52  26  56  31 /   0   0   0   0
LITTLE ROCK   AR  51  27  55  32 /   0   0   0   0
MONTICELLO AR     52  28  59  35 /   0   0   0   0
MOUNT IDA AR      51  22  58  26 /   0   0   0   0
MOUNTAIN HOME AR  51  26  57  30 /   0   0   0   0
NEWPORT AR        49  29  56  34 /   0   0   0   0
PINE BLUFF AR     50  29  55  34 /   0   0   0   0
RUSSELLVILLE AR   51  22  56  26 /   0   0   0   0
SEARCY AR         50  23  54  29 /   0   0   0   0
STUTTGART AR      49  29  55  34 /   0   0   0   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...57 / LONG TERM...225
AVIATION...225
Hazardous weather outlook, Dec 12, 3:48 AM CST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
348 AM CST WED DEC 12 2012

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-131115-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
348 AM CST WED DEC 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LATE FRIDAY NIGHT AND INTO SATURDAY THE NEXT STORM SYSTEM IS
EXPECTED TO MOVE THROUGH THE STATE WITH CHANCES FOR SHOWERS AND
THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE. HOWEVER...THIS IS
FAR FROM A SURE THING WITH QUESTIONS INVOLVING THE AMOUNT OF
AVAILABLE INSTABILITY. THIS SITUATION WILL CONTINUE TO BE
MONITORED IN THE COMING DAYS.

MONDAY NIGHT...YET ANOTHER SYSTEM IS EXPECTED TO SWING THROUGH
ARKANSAS WITH THE POTENTIAL FOR SOME WINTRY PRECIPITATION ACROSS
THE NORTH EARLY ON TUESDAY. MODELS STILL VARY WITH THE AMOUNT OF
AVAILABLE MOISTURE WITH THIS SYSTEM AND WILL ALSO NEED TO CONTINUE
TO BE MONITORED IN FUTURE UPDATES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 freezing fog. Local standard time, as filed.

Freezing Fog, Pulaski

When
December 12, 5:45 AM CST to 9:00 AM CST
Where
Pulaski forecast zone
Reported by
Broadcast Media
Coordinates
34.770, -92.312 (the zone’s center; the record gives no point)

Freezing fog caused havoc during the morning commute on the Interstate 440 bridge over the Arkansas River. Numerous accidents occurred on the icy road, blocking the entire interstate at times.

What these are

Freezing Fog
Fog that froze on contact with roads, vehicles or structures.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyWarnings in Arkansas, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416229.